MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER; NRY
Catalog Number 5MAXACE132
Medical Device Problem Codes Physical Resistance (2578); Patient-Device Incompatibility (2682); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/03/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the penumbra system 5max ace reperfusion catheter (5max ace) was stretched in its distal shaft, beginning approximately 104.0 cm from the hub.The effective length of the 5max ace was measured to be approximately 146.0 cm.The 5max ace was kinked approximately 27.0 and 29.0 cm from the hub.Conclusions: evaluation of the returned device revealed that the 5max ace was stretched in its distal shaft.During navigation of patient anatomy, it is possible for the 5max ace to become pinned against tortuous patient anatomy or other devices used in the procedure.If the 5max ace becomes pinned or otherwise restrained, and is subsequently forcefully retracted, damage such as this may occur.The damage observed in the 5max ace distal shaft likely contributed to the aspiration stopping during the procedure.Further evaluation revealed the 5max ace was kinked in the proximal shaft.This damage may have occurred due to forceful manipulation during navigation of tortuous patient anatomy.The penumbra system 3max reperfusion catheter (3max), neuron max 6f 088 long sheath (neuron max) and neuron delivery catheter 070 (neuron 070) mentioned in the complaint were not returned for evaluation.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the anterior cerebral artery (aca) using a penumbra system 5max ace reperfusion catheter (5max ace).It was noted that the patient''s anatomy was tortuous from the aortic arch.During the procedure, the physician experienced resistance while coaxially advancing the 5max ace with a penumbra system 3max reperfusion catheter (3max) through a neuron max 6f 088 long sheath (neuron max).Next, the physician removed the 3max and turned on the penumbra system aspiration pump max 110v (pump max).The physician was able to remove parts of the clot; however, after a couple of passes, the aspiration stopped and the physician decided to remove the 5max ace.Upon removal, the physician noticed that the 5max ace was ovalized about thirty centimeters from its distal end.The physician then attempted to advance a non-penumbra stent retriever device with a non-penumbra microcatheter through a neuron delivery catheter 070 (neuron 070); however, it took about twenty minutes to reach the middle cerebral artery (mca).Upon reaching the treatment site, the physician attempted to deploy the stent retriever device but it became stuck in the microcatheter and was damaged.The physician then decided to abandon the procedure.According to the physician, the damage to the 5max ace was due to the tortuosity and the intracranial atherosclerosis.There was no noted damage to the neuron max and neuron 070 after removal.Additionally, there was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 5MAX ACE REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7011774
Report Number3005168196-2017-01952
Device Sequence Number18994851
Product Code NRY
UDI-Device Identifier00814548012803
UDI-Public00814548012803
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/18/2019
Device Catalogue Number5MAXACE132
Device Lot NumberF72138
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/06/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2017
Initial Report FDA Received Date11/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR